Background: Many studies have described an association between intravenous vancomycin and nephrotoxicity; however, the majority have evaluated incidence and risk factors among hospitalized patients. Outpatient administration of intravenous antibiotics is a growing practice and presents its own set of unique challenges. Objective: The aim of this study was to identify risk factors for vancomycin-associated nephrotoxicity in the outpatient setting. Methods: A case-control study of patients who received intravenous vancomycin through an Outpatient Parenteral Antimicrobial Therapy (OPAT) program was conducted. Patients were identified who developed an acute kidney injury (AKI) during treatment. The primary outcome was the incidence of AKI during treatment. Results: A total of 37 out of 130 patients (28.5%) met the criteria for AKI. AKI was more likely to occur in patients with a longer duration of therapy, higher maximum trough concentration, co-administration of a fluoroquinolone or metronidazole, and those who received another potentially nephrotoxic medication. Co-administration of a fluoroquinolone (OR = 5.96, P = 0.009, [CI: 1.59, 24.38]), any nephrotoxic medication (OR = 11.17, P < 0.001, [CI 3.14, 51.23]), and a higher maximum vancomycin trough (OR = 1.29, P < 0.001, [CI 1.17, 1.44]) were all indicative of a higher odds of an AKI. Conclusion: In this cohort, vancomycin-associated nephrotoxicity was common during outpatient intravenous antibiotic therapy. Co-administration of a fluoroquinolone, any nephrotoxic medication, and a higher maximum vancomycin trough were associated with AKI development. Further study is needed to determine how this impacts long-term clinical outcomes and what measures can be taken to reduce nephrotoxicity risk.
- acute kidney injury
- outpatient parental antimicrobial therapy
ASJC Scopus subject areas
- Pharmaceutical Science